Ohio, 2020Lakeshore Flood in Ohio, March 22 to 23, 2020
March 22 to 23, 2020 · NWS CLE · 4 events in 4 counties and zones
The western basin of Lake Erie from Lucas to Erie Counties was under a lakeshore flood warning on the evening of March 22nd into the early morning of the 23rd as an area of low pressure passed to the southeast of the lake. Persistent winds out of the northeast at 15 to 25 knots with higher gusts lasted for 24 hours, resulting in increased lake levels and high 2 to 4 foot breaking waves.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The western basin of Lake Erie from Lucas to Erie Counties was under a lakeshore flood warning on the evening of March 22nd into the early morning of the 23rd as an area of low pressure passed to the southeast of the lake. Persistent winds out of the northeast at 15 to 25 knots with higher gusts lasted for 24 hours, resulting in increased lake levels and high 2 to 4 foot breaking waves. Minor shore erosion and flooded docks were reported in the western basin of Lake Erie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 22, 6:43 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 22, 6:43 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
743 PM EDT Sun Mar 22 2020
...00z Aviation Forecast Update...
.SYNOPSIS...
Weak low pressure will move northeast across the Ohio Valley
tonight and on Monday. High pressure will move east across the
Great Lakes on Monday night and Tuesday followed by another
area of low pressure tracking northeast across the Ohio Valley on
Tuesday night and Wednesday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Evening forecast update...
We made some minor adjustments to the weather type forecast now
through late evening. Looking at weather observations down near
central Ohio and the Dayton area, we think those trends of a
rain/snow/sleet pellet mix will continue to spread northeastward
across northern Ohio into northwest Pennsylvania. With air
temperatures in the upper 30s and dewpoint temperatures in the
middle to upper 20s, wet bulbing and evaporational cooling will
occur as this light to moderate precip continues to move into
northern Ohio this evening. Air temperatures will likely stay
above freezing with a period of light to pockets of moderate wet
snowflakes and or sleet mixing in for a brief time before
switching to a cold rain late this evening. Some minor slushy
snow accumulations may be possible on elevated objects and
grassy areas but significant travel impacts are not expected
this evening.
Previous discussion...
A shortwave trough is currently moving across the mid-
Mississippi Valley as observed on water vapor satellite imagery.
This will enhance southerly winds, allowing for warm, moist air
to be advected into the region. Isentropic upglide will provide
a fair amount of lift with localized areas of significant
pressure advection suggesting areas of more significant lift
producing higher rates of precipitation at times. Leading edge
of precipitation is currently across central Indiana to
southwest Ohio, based on current radar observations. Despite
moisture advection ongoing right now, it will take some time to
saturate dry low-levels. For this reason, precipitation onset
not expected until later this evening. Evaporative cooling will
allow temperatures to quickly cool this evening. For this reason
precipitation type expected to transition over the snow almost
immediately across northwest Ohio with most of north-central
Ohio, northeast Ohio, and northwest Pennsylvania staying as all
rain tonight, due to southeast warm air advection. Wet snow
accumulations for northwest Ohio of up to 1 inch is expected for
tonight.
Precipitation will taper off from west to east through morning
and early afternoon Monday. Although there will be some cold
advection on Monday, it will be minimal and temperatures will
still recover into the 40s by Monday afternoon. At least partly
clouds skies will persist through Monday night despite high
pressure passing over Monday night. Near average lows in the low
to mid 30s expected Monday night.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday begins with high pressure over the eastern Great Lakes
providing dry conditions. Low pressure will move from the mid
Mississippi valley Tuesday afternoon through the Ohio valley Tuesday
night and Wednesday. Rain will overspread the area from the
southwest to northeast Tuesday evening, with high likely/cat pops
for the area. Rain will taper off from west to east across the area
Wednesday as the low departs, with dry conditions expected Wednesday
night as high pressure builds across the Ohio valley. Highs on
Tuesday and Wednesday will generally be in the upper 40s to low 50s,
with upper 50s possible across northwest Ohio Wednesday as rain
moves out and skies clear. Low will be in the upper 30s to mid 40s
Tuesday night and Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Low pressure will pass to the north of the area Thursday, dragging a
cold front south into the area. This will bring an increase in
precip chances, especially as weak low pressure tracking south of
the area Thursday night. Model solutions diverge a bit by Friday,
however the front will linger across the region before stronger low
pressure tracks into the region Saturday. Precip chances remain
increase through this time, with even low chances of thunderstorms
as the front lifts north of the area for a time. The low should move
east of the area Saturday night into Sunday allowing for lower
precip chances and cooler temperatures. Highs Thursday will be in
the mid to upper 50s, possibly low 60s depending on the timing of
the front. Highs will then range from the low 50s to low 60s
through the weekend as the front wavers across the area.
&&
.AVIATION /00Z Monday THROUGH Friday/...
Aviation conditions will quickly change from VFR to widespread
IFR and brief LIFR conditions later this evening and overnight.
Widespread light rain, rain/snow mix, and some sleet mixing in
will spread across all TAF sites this evening across northern
Ohio into northwest Pennsylvania. Generally a couple hours of a
light wintry mix of snow and rain will impact most TAF sites
with IFR conditions. All wintry weather will change light rain
late tonight into Monday morning with IFR conditions. The rain
will end from west to east Monday morning and ceilings will lift
to MVFR by midday and Monday afternoon. Winds will be changeable
and shifting as a weak area of low pressure moves across the
area tonight. Generally though winds will be northeasterly
changing to westerly or northwesterly 5 to 12 knots tonight into
Monday.
.OUTLOOK...Non VFR conditions are possible everyday through
Friday with multiple rounds of rain.
&&
.MARINE...
Winds still continue to remain gusty east of the islands at 15 to 20
knots in some locations. Typically, northeast to east flow producing
2 foot waves in the open waters will cause 3 to 5 foot waves along
the shore. Therefore, decided to keep small craft advisory going
near Erie, PA through midnight. As flow begins to shift to a
southeast direction later tonight, may be able to cancel the
advisory sooner.
Previous Discussion...
Have extended the small craft advisory eastward to Ripley NY
with a slightly on shore component with 20 kt northeast winds.
This portion of the advisory is through 8 PM, with the remainder
of the advisory in effect until Midnight, although early
cancellation will be likely as winds subside quickly this
evening. Low pressure will track just south of the lake late
tonight/Monday with variable winds becoming north/northwest by
Monday evening. Another low will pass south of the lake Tuesday
night into Wednesday with northeast winds ramping up through
Wednesday morning before becoming northwest, then quickly
southwest as high pressure builds in Wednesday night. A cold
front will cross the lake Thursday and remain south of the lake
into Friday, with winds again becoming northeast.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ144>149.
&&
SYNOPSIS...Saunders
NEAR TERM...Griffin/Saunders
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Griffin
MARINE...Greenawalt
Hazardous weather outlook, Mar 22, 2:46 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 PM EDT Sun Mar 22 2020
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-232000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
346 PM EDT Sun Mar 22 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lakeshore Flood, Ottawa
- When
- March 22, 8:00 PM EST to March 23, 12:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
At Toledo (NOAA/NOS/CO-OPs station 9063085) water levels peaked late in the evening hours on March 22nd with a reading of 575.49 feet. This is 78 inches, or 6.5 feet above the average 569 feet normal water level. At Marblehead (NOAA/NOS/CO-OPs) the monthly peak occurred during the evening of the 22nd reaching 574.82 feet, or 70 inches above normal.
Lakeshore Flood, Lucas
- When
- March 22, 8:00 PM EST to March 23, 12:00 AM EST
- Where
- Lucas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
At Toledo (NOAA/NOS/CO-OPs station 9063085) water levels peaked late in the evening hours on March 22nd with a reading of 575.49 feet. This is 78 inches, or 6.5 feet above the average 569 feet normal water level. At Marblehead (NOAA/NOS/CO-OPs) the monthly peak occurred during the evening of the 22nd reaching 574.82 feet, or 70 inches above normal.
Some minor flooding along area marinas and lakeshore roads. In Jerusalem Township there was inundation of Metzger Marsh and Bono Road. Just northeast of Oregon there was flooding on Bay Shore Road. The use of pumps were necessary to keep residents dry.
Lakeshore Flood, Erie
- When
- March 22, 8:00 PM EST to March 23, 12:00 AM EST
- Where
- Erie forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
At Toledo (NOAA/NOS/CO-OPs station 9063085) water levels peaked late in the evening hours on March 22nd with a reading of 575.49 feet. This is 78 inches, or 6.5 feet above the average 569 feet normal water level. At Marblehead (NOAA/NOS/CO-OPs) the monthly peak occurred during the evening of the 22nd reaching 574.82 feet, or 70 inches above normal.
Flooding occurred on Kelly’s Island along E Lakeshore Drive on the southernmost point of the Island. Over mainland Erie County there is flooding of Bimini Dr and 1st St in Sandusky. Extensive flooding of Cedar Point parking lot and erosion along the causeway as well as flooding on sheltered side.
Lakeshore Flood, Sandusky
- When
- March 22, 8:00 PM EST to March 23, 12:00 AM EST
- Where
- Sandusky forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
At Toledo (NOAA/NOS/CO-OPs station 9063085) water levels peaked late in the evening hours on March 22nd with a reading of 575.49 feet. This is 78 inches, or 6.5 feet above the average 569 feet normal water level. At Marblehead (NOAA/NOS/CO-OPs) the monthly peak occurred during the evening of the 22nd reaching 574.82 feet, or 70 inches above normal.
State Route 53 and 523 was closed due to high water. County Road 260 south of State Route 6 had high water.
|Sandusky County. State Route 53 and 523 was closed due to high water. County Road 260 south of State Route 6 had high water.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Mississippi, March 22 to 23, 2020$5,000 · 1.25 in hail · 3 events
- Flood and Winter Weather in California, March 22 to 23, 20202 events
- Lakeshore Flood in Michigan, March 22 to 23, 20202 events
- Flood in South Dakota, March 22 to 31, 20201 event
- Hail in Kansas, March 22, 20201 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877815, 890648, 890649, 890651.